Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 147, NWS Pueblo, CO

June 16, 2023El Paso County, Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2023, 3:09 PM MDT for El Paso County, Teller County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 3:09 PM MDT (21:09 UTC)
Expired
Jun 16, 2023, 3:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties El Paso County, CO, Teller County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:22 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS55 KPUB 162109
SVRPUB
COC041-119-162145-
/O.NEW.KPUB.SV.W.0147.230616T2109Z-230616T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
309 PM MDT Fri Jun 16 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Teller County in central Colorado...
  Northwestern El Paso County in east central Colorado...

* Until 345 PM MDT.

* At 308 PM MDT, a severe thunderstorm was located over Woodland
  Park, or 14 miles northwest of Colorado Springs, moving northeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Air Force Academy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 10491 3898 10483 3893 10504 3899 10513
      3913 10504 3913 10499
TIME...MOT...LOC 2108Z 225DEG 16KT 3899 10501 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish
1 follow-up statement
704 
WWUS55 KPUB 162119
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
319 PM MDT Fri Jun 16 2023

COC041-119-162145-
/O.CON.KPUB.SV.W.0147.000000T0000Z-230616T2145Z/
Teller CO-El Paso CO-
319 PM MDT Fri Jun 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN TELLER AND NORTHWESTERN EL PASO COUNTIES...

At 317 PM MDT, a severe thunderstorm was located near Woodland Park,
or 16 miles northwest of Colorado Springs, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Live video from Woodland Park shows that a significant amount of 
hail has fallen in Woodland Park and is covering the ground 2 inches 
deep. The hail was reported to be the size of peas. 

Locations impacted include...
Woodland Park, Air Force Academy, Green Mountain Falls and Crystola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3911 10491 3898 10483 3893 10504 3899 10513
      3913 10504 3913 10499
TIME...MOT...LOC 2117Z 216DEG 16KT 3903 10499 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 11:35 AM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 11:35 AM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 AM MDT Fri Jun 16 2023

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Fri Jun 16 2023

Key Messages:

1) Severe thunderstorms possible across the southeast plains this
afternoon and evening.

2) Flash Flood Watch in effect for southeast Colorado counties along
and north of highway 50 and along and east of I-25.

Upper trough across the western CONUS and Desert Southwest will
translate eastward with a distinct shortwave ejecting across AZ into
southern CO late this afternoon and evening. Meanwhile, the northern
stream portion of the upper trough will bring some upper lift
and height falls across northern sections of the state this
afternoon. Weak northerly surface winds across the plains will shift
to the east to southeast in the afternoon advect 50 dew points
back westward into most of the I-25 corridor, save the Raton Mesa
region where south to southwest winds will push a dry line eastward
in the afternoon across western and central Las Animas county.  To
the north of the frontal boundary and east of the dry line, HREF
mean CAPE values will be running up to 1500 J/kg at the time of
storm initiation though it could be running a little higher if mid 50
dew points can advect into portions of eastern CO quickly enough.
There are some differences in the models in regard to low level
moisture with the typical drier bias in the GFS, and especially HRRR
(due to over mixing) which could influence available CAPE and
potential for higher LCLs.  NAM is more moist and strongest with
convection today. Deep layer shears will be running around 40 kts in
all models with 0-3km helicity of 200+ m2/s2.  CAMs models show some
healthy updraft helicity tracks this afternoon and evening,
particularly along and north of highway 50.  While higher LCLs
advertised by some models could potentially decrease the tornado
risk, there are strong signals in the models that strengthening
easterly surface winds this afternoon and early evening across the
eastern plains will increase the low level helicity sufficiently and
will likely favor a higher surface dew point solution.  So all modes
of severe weather look possible east of a line from roughly
Monument, to Colorado City to Trinidad.  Where surface winds turn
more easterly is where helicity will be maximized and tornado threat
greatest.  Otherwise, large hail and damaging winds look most
likely today.

Given the saturated soil conditions across much of the region, and
the potential for torrential rainfall with thunderstorms today, this
will elevate the risk for flash flooding across much of the
southeast plains.  Issued a Flash Flood Watch and kept it restricted
to the counties along and north of highway 50 for now.  Baca county
could also get some heavy rainfall into tonight, but focus for MCS
development maximizes just to the north where best upglide overtop
of the frontal boundary will be located.  Models and ensembles are
in good agreement with this solution.

Severe thunderstorm risk should decrease by 10 PM with the flash
flood risk diminishing by midnight across the eastern most counties
as activity shifts eastward into Kansas.  However with the upper
trough hanging back to the west, showers and even some isolated
embedded thunderstorms will continue overnight across the mountains.
Temperatures today will continue below normal.  -KT

.LONG TERM...(Saturday through Thursday)
Issued at 345 AM MDT Fri Jun 16 2023

Key messages:

1) Severe weather potential continues on Saturday across southeast
   Colorado.

2) Warmer and drier weather remains in the offing Sunday into the
   middle of next week.

Saturday-Saturday night...Severe weather potential continues across
southeast Colorado on Saturday, with the extent dependent on the
timing of a short wave trough translating across the Rockies. The
NAM solutions remain the slowest, bringing the trough across south
central and southeast Colorado during peak heating (18Z-00Z), where
as the GFS is the fastest solution, with the trough axis ready
across southeast Colorado by 18Z and into western Kansas by 00Z
Sunday, with the ECMWF and Canadian solutions in between the others.
The slower NAM solution allows for morning stratus across the plains
to dissipate, owning to much more instability with SBCAPE of 1500-
2000 j/kg across the plains, where as the faster GFS indicates much
less instability across the plains. At any rate, southeast upslope
flow and west southwest flow aloft associated with the trough will
lead to enough shear to support super cells with large hail and
damaging winds the main threats, along with isolated tornadoes
possible, along with locally heavy rainfall. SPC Day2 outlook has
a marginal risk back across the I-25 Corridor into northern portions
of the southeast plains, with a slight risk along and south of
the Highway 50 Corridor east of Pueblo, with the WPC Day2 Excessive
rainfall outlook indicating areas along and north of the Highway 50
Corridor, where there is the potential for storms to merge into
an MCS Saturday evening.

Sunday-Tuesday...Upper level ridging builds across the Rockies ahead
of another deep upper trough slowly translating across the West
Coast and into the Great Basin through the day Tuesday. This will
allow for low level moisture to mix out across the area as well as
allow for temperatures to warm back to at and above seasonal levels,
with highs the 80s to lower 90s across the plains, and in the 50s to
70s across the higher terrain. While we can't totally rule out a few
high based afternoon showers across the higher terrain through this
period, for the most part, dry conditions are expected. The warm
temperatures may also lead to another surge in runoff from the last
of the higher mountain snowpack.

Wednesday-Thursday...Southwest flow increases across the region as
the West Coast broad upper trough continues to push slowly eastward.
This will also lower heights and slightly cooler temperatures as
well as allowing for surges of low level moisture working back
across eastern Colorado. This will lead to the potential for storms
across the plains once again, as the dryline vacillates across the
plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM MDT Fri Jun 16 2023

Expect VFR conditions into mid-afternoon, with scattered to
numerous showers and thunderstorms developing over the mountains
18z-20z, then moving off into the adjacent plains and valleys
20z-22z. KCOS and KPUB have the best chance for TSRA at the
terminals, and local MVFR to even brief IFR conditions in +TSRAGR
will be possible along with erratic gusty winds up to 50 kts under
the stronger cores. Winds will become northerly as thunderstorms
move east of KCOS and KPUB this evening and overnight. There is
the potential for stratus and possibly even fog at the KCOS and
KPUB terminals if heavy rain falls this afternoon, which could
lead to a mix of MVFR and IFR conditions Saturday morning.
Confidence is still low at this point. At KALS, VFR today and
tonight as storms stay mainly north and east of the terminal.
Could see some briefly gusty outflow winds generated by distant
convection, especially 20z-01z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for COZ084>086-089-093-095>098.

&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Jun 16, 11:20 AM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Fri Jun 16 2023

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Fri Jun 16 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely today across all of the plains. In
addition to the severe weather threat, flash flooding will also be
possible, especially in the Pikes Peak region, and areas along and
north of highway 50.

Thunderstorms were developing over the higher terrain late this
morning. These storms will continue to intensify and push out onto
the plains by mid afternoon. Initially, the stronger storms will
affect Teller and northern El Paso county during the mid afternoon
time period, and then push south across all of the Pikes Peak
region late this afternoon and early evening.

Thunderstorms coverage is expected to become more widespread over
the remainder of the plains from very late this afternoon and
into the evening hours. Some of the storms may last into the
early morning hours over the far eastern plains.

Several of the thunderstorms later this afternoon and evening
will become strong to severe. Hail up to the size of golfballs,
wind gusts to 70 mph and isolated tornadoes will be possible.

In addition to the severe weather threat, heavy rain is also
likely today. Due to the saturated grounds, it will not take much
for flash flooding to occur, especially in and around the Pikes
Peak region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round to strong to severe storms are expected over the
eastern plains on Saturday afternoon and evening. Damaging winds,
large hail and isolated tornadoes will be possible. Heavy rains
will once again be a threat, and flash flooding will be possible
over the region.

Warmer and drier weather remains in tap for Sunday into early
next week, with a return of afternoon storms across the plains
later next week. Much warmer temperatures will lead to another
surge in runoff from the last of the high mountain snowpack.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

Hodanish

In the hours before

Special weather statement, Jun 16, 2:46 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Fri Jun 16 2023

COZ081-162115-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
246 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of northeastern Teller
and northwestern El Paso Counties through 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 17 miles northwest of Colorado Springs, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodland Park, Green Mountain Falls, Crystola and Chipita Park
  around 255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 10514 3899 10519 3912 10501 3894 10494
TIME...MOT...LOC 2046Z 245DEG 23KT 3896 10511

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, Jun 16, 3:04 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Fri Jun 16 2023

COZ086>088-093-162145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
304 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of west central Otero,
east central Huerfano, northwestern Las Animas and southeastern
Pueblo Counties through 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Delhi, or 36 miles southeast of Pueblo, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Otero,
east central Huerfano, northwestern Las Animas and southeastern
Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 10434 3775 10450 3808 10428 3797 10393
TIME...MOT...LOC 2104Z 220DEG 31KT 3779 10436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:40 AM MDTFlood WatchPUBBent, Crowley, El Paso, Kiowa, Otero, Prowers and 1 more21 hr
Jun 16, 2:46 PM MDTSpecial Weather StatementPUBTeller29 min
Jun 16, 3:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Jun 16, 3:12 PM MDTSpecial Weather StatementPUBTeller48 min
Jun 16, 3:35 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Jun 16, 3:50 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, Las Animas, Otero, Pueblo55 min
Jun 16, 3:53 PM MDTSpecial Weather StatementPUBPueblo37 min
Jun 16, 3:59 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Jun 16, 4:01 PM MDTTornado WarningPUBOtero, Pueblo17 min
Jun 16, 4:17 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jun 16, 4:29 PM MDTSpecial Weather StatementPUBPueblo31 min
Jun 16, 4:38 PM MDTTornado WarningPUBOtero37 min
Jun 16, 4:39 PM MDTFlash Flood Warning EmergencyPUBPueblo5 hr
Jun 16, 4:41 PM MDTSevere Thunderstorm WarningPUBPueblo27 min
Jun 16, 4:44 PM MDTSpecial Weather StatementPUBHuerfano46 min
Jun 16, 4:44 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBOtero46 min
Jun 16, 4:56 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 16, 4:58 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso62 min
Jun 16, 5:05 PM MDTSpecial Weather StatementPUBEl Paso40 min
Jun 16, 5:07 PM MDTSpecial Weather StatementPUBPueblo23 min
Jun 16, 5:20 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo25 min
Jun 16, 5:27 PM MDTSevere Thunderstorm WarningPUBBent, Otero33 min
Jun 16, 5:30 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas, Otero, Pueblo30 min
Jun 16, 5:32 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jun 16, 5:42 PM MDTSpecial Weather StatementPUBOtero33 min
Jun 16, 5:43 PM MDTSevere Thunderstorm WarningPUBPueblo32 min
Jun 16, 5:47 PM MDTSpecial Weather StatementPUBOtero28 min
Jun 16, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas, Otero, Pueblo33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.